Q: I have a number of allergies and chemical sensitivities. Here’s the latest reaction: Every time I use an airplane toilet or a Port-a-Potty, I have very uncomfortable swelling of my privates. It happened to me today after using the restroom in a local big-box store. Friends have told me of the same reaction.
Is some new chemical being added to the paper to make it dissolve faster or something? This reaction also can make me feel as if I have a urinary-tract infection that lasts only a day or so.
A: There are several cases of “toilet paper dermatitis” in the medical literature (Canadian Family Physician, April 2010). Some products may contain residues of bleach or formaldehyde used to process the paper. These agents may irritate delicate skin in sensitive people.
Do not assume, however, that moist, flushable wipes would be safer. Many brands use a preservative that can trigger allergic dermatitis (Pediatric Dermatology, March-April 2014).
Once you identify a brand of toilet paper that does not cause a skin reaction, you may wish to carry some with you to avoid the unpleasant results of relying on public restroom paper.
Q: I’ve taken Lunesta for years to help me sleep. Recently, I find my mind is clouded the next day, so I would like to stop.
A specialist in insomnia told me I do not have insomnia, but I had already gotten hooked on Lunesta. What is the best way to quit?
I stopped cold turkey three days ago, but I just can’t get to sleep. It takes hours, and I’m very sleepy all the next day. If tapering off is better, how would you do it?
A: You are not the only person who has found that taking Lunesta to get to sleep at night results in impairment the next day. A randomized, placebo-controlled study of 91 individuals found that people who took 3 mg of eszopiclone (Lunesta) at bedtime did not perform as well on tracking tests the following day (Journal of Clinical Psychopharmacology, October 2012). It can be difficult for individuals to assess their own impairment in such situations.
Partly in response to the study, the Food and Drug Administration has just recommended that starting doses of Lunesta be lowered to 1 mg. This may work to your advantage by making it easier for you to taper your dose gradually.
Q: Is it true that taking vitamins is a waste of money since they do not improve our health?
A: An editorial in the Annals of Internal Medicine (Dec. 17, 2013) titled “Enough Is Enough: Stop Wasting Money on Vitamin and Mineral Supplements” makes this argument. We don’t entirely agree, however.
Some studies have shown that certain vitamins can improve cognitive function, reduce the risk of cancer or lower the chance of getting cataracts (JAMA, Jan. 1, 2014, and Nov. 14, 2012; Ophthalmology, February 2014). In addition, millions of people take drugs that may interfere with nutrient absorption. In such cases, vitamins and minerals can be essential.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email firstname.lastname@example.org to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less